Idaho, 2016

Wildfire in Idaho, September 1 to 9, 2016

September 1 to 9, 2016 · NWS PIH · 1 event in 1 county or zone

Lightning started the Grape Creek Fire on September 1st and continued into mid | September. The fire grew to 1,580 acres near Elba.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Lightning started the Grape Creek Fire on September 1st and continued into mid | September. The fire grew to 1,580 acres near Elba. The Independence Lake Trail was closed as well as Logger Springs Road. It was considered completely contained on September 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 1, 12:24 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 1, 12:24 PM MST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
124 PM MDT THU SEP 1 2016

.Discussion...A few showers and thunderstorms this afternoon slowly
progressing eastward through the Snake Plain and Eastern Highlands,
supported by left exit region of a upper level jet. Should take
until the early morning hours Friday to clear this area. Drier air
moves in on Friday, leaving strong and gusty surface winds as the
main concern for fire activity. The low pressure disturbance
currently near the south coast of British Columbia is expected to
swing through Washington and the Idaho Pan handle, then lift
northeast. Energy on the upstream side of the broad trough continues
to dig the trough southward. Then, the next disturbance that drops
south near the coast of British Columbia Saturday, has a better
chance to swing through southeast Idaho late Saturday night and
Sunday. The last couple models runs are supporting this trend. High
temperatures for Saturday were increased a few degrees, while the
chance for rain was increased Saturday night into Monday morning.
Also adjusted the snow levels over the central mountains a little
lower so it is possible for some very light accumulation on the
higher peaks Sunday/Monday. Model timing and amplitude of subsequent
embedded disturbances Tuesday onward are not the same and have
resisted making any large changes at this time. RS

&&

.AVIATION...VFR Weather should continue through tomorrow. We are
seeing showers and thunderstorms around today so we feel confident
with the current forecast of VCTS at all sites through sometime this
evening or overnight. Gusty outflow winds are possible with this
activity. What overall wind we have out there this afternoon should
die down tonight, only to return tomorrow even stronger. All sites
except KBYI should see sustained 15-20kts with gusts close to 30kts.
KSUN should see some afternoon winds out of the west due to gap flow
and a potential switch to northwest late in the afternoon vs
evening.  Keyes

&&

.FIRE WEATHER...The combination of overall gusty winds, low humidity
and even some thunderstorms will keep Red Flag Warnings going
through this evening except for Zones 410 and 425. Although, those
zones may even isolated storms before midnight.  Gusty outflow winds
and little rain can be expected. We should see winds except at
ridgetop level die down overnight, but isolated storms are still
possible especially east of Monida-INL-Malta line. The cold front
works through the area for tomorrow bringing stronger winds but some
moderation in temperatures and humidity. Winds gusts of 25-40mph are
possible over most areas except the Magic Valley and south-central
highlands (425/427).  Even with the higher humidity, the extreme dry
fuels and wind combination could lead to rapid fire growth. Once we
are through the current round of warnings, we will issue a Red Flag
Warning for Zones 410/411/413/422/475/476 just for those reasons. It
should be rain free save for a few showers/storms from around
Stanley to Bannock Pass. Starting later Saturday, we should a fairly
wet period heading into Sunday night and Monday. Some of the latest
data suggests we could see drying from southwest to northeast Monday
but it all depends on the speed of the storm moving through eastern
Idaho. It will keep cooling down as the main low passes through. In
fact, we might even some light snow on higher peaks as snow levels
drop to between 8500 and 10000ft. It may not be enough to accumulate
but still the potential of at least SEEING snow is there. Also
expect occasional isolated thunderstorms with this event.  Keyes

&&

.PIH Watches/Warnings/Advisories...
Red Flag Warning until 10 PM MDT this evening for IDZ411-413-427.

Red Flag Warning until 10 PM MDT this evening for IDZ422-475-476.

&&

In the hours before

Special weather statement, Sep 1, 1:19 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
219 PM MDT THU SEP 1 2016

IDZ017-021-022-012100-
LOWER SNAKE RIVER PLAIN ID-SOUTH CENTRAL HIGHLANDS ID-
EASTERN MAGIC VALLEY ID-
219 PM MDT THU SEP 1 2016

...SPECIAL WEATHER STATEMENT...

AT 219 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF LAKE WALCOTT...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN LAKE WALCOTT...COLD WATER REST AREA...IDAHOME...
YALE REST AREA AND INTERSTATE 84 AND 86 JUNCTION.

LAT...LON 4234 11342 4256 11353 4284 11308 4244 11287
TIME...MOT...LOC 2019Z 240DEG 11KT 4250 11338

RS
Special weather statement, Sep 1, 2:12 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
312 PM MDT THU SEP 1 2016

IDZ020-021-023-012200-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
UPPER SNAKE RIVER PLAIN ID-
312 PM MDT THU SEP 1 2016

...STRONG THUNDERSTORM PROGRESSING ACROSS NORTHWESTERN CARIBOU...
SOUTHEASTERN BINGHAM...NORTH CENTRAL BANNOCK AND CENTRAL BONNEVILLE
COUNTIES UNTIL 400 PM MDT...

AT 310 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF FORT HALL LINCOLN CREEK LODGE...OR 12 MILES
SOUTHEAST OF BLACKFOOT...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOSHEN...BONE...FORT HALL LINCOLN CREEK LODGE...
FORT HALL MOUNT PUTNAM...
CUTTHROAT TROUT CAMPGROUND AND TRAIL CREEK CAMPGROUND.

INDIVIDUALS NEAR THE HENRYS CREEK FIRE ARE IN THE PATH OF THIS STORM
AND SHOULD PREPARE FOR IMMINENT DANGEROUS WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4294 11216 4313 11231 4345 11189 4307 11157
TIME...MOT...LOC 2110Z 240DEG 20KT 4309 11213

NP/DMH
Special weather statement, Sep 1, 2:19 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
319 PM MDT THU SEP 1 2016

IDZ021>023-012200-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
SOUTH CENTRAL HIGHLANDS ID-
319 PM MDT THU SEP 1 2016

...STRONG THUNDERSTORM TRACKING THROUGH SOUTHWESTERN
BINGHAM...CENTRAL POWER AND NORTHWESTERN BANNOCK COUNTIES UNTIL 400
PM MDT...

AT 318 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
AMERICAN FALLS...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POCATELLO...AMERICAN FALLS...AMERICAN FALLS RESERVOIR...NEELEY...
CHUBBUCK...ABERDEEN...POCATELLO AIRPORT...FORT HALL BUFFALO LODGE...
SPRINGFIELD...FORT HALL BANNOCK CREEK LODGE AND STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4264 11276 4276 11298 4315 11266 4292 11230
TIME...MOT...LOC 2118Z 219DEG 21KT 4277 11280

NP/DMH
Special weather statement, Sep 1, 2:55 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
355 PM MDT THU SEP 1 2016

IDZ019>021-023-012245-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
355 PM MDT THU SEP 1 2016

...THUNDERSTORM CONTINUES TO PROGRESS INTO SOUTHWESTERN
TETON...SOUTHEASTERN JEFFERSON...SOUTHEASTERN MADISON...EAST CENTRAL
BINGHAM AND NORTHEASTERN BONNEVILLE COUNTIES UNTIL 445 PM MDT...

AT 355 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BONE...OR 12 MILES SOUTH OF RIRIE RESERVOIR...MOVING NORTHEAST AT 35
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SWAN VALLEY...RIRIE RESERVOIR...IRWIN...BONE AND HEISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRE CREWS WORKING NEAR THE BLACK FIRE SHOULD PREPARE FOR
STRONG...GUSTY AND ERRATIC THUNDERSTORM OUTFLOW WINDS THAT WILL
INCREASE FIRE BEHAVIOR. THIS IS A DANGEROUS SITUATION. FIRE CREWS
SHOULD MOVE TO SAFETY ZONES IMMEDIATELY.

&&

LAT...LON 4319 11184 4336 11203 4378 11153 4343 11118
TIME...MOT...LOC 2155Z 226DEG 31KT 4336 11181

NP/DMH

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, South Central Highlands

When
September 1, 3:00 PM MST to September 9, 3:00 PM MST
Where
South Central Highlands forecast zone
Reported by
Park/Forest Service

Lightning started the Grape Creek Fire on September 1st and continued into mid | September. The fire grew to 1,580 acres near Elba. The Independence Lake Trail was closed as well as Logger Springs Road. It was considered completely contained on September 9th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659908.